Clinical features, diagnosis and management of cephalosporin-induced acute generalized exanthematous pustulosis.J Clin Pharm Ther. 2022 Dec; 47(12):2008-2013.JC
WHAT IS KNOWN AND OBJECTIVE
Acute generalized exanthematous pustulosis (AGEP) is a serious and rare adverse reaction of cephalosporins. We aimed to describe the clinical features of cephalosporin-induced AGEP and provide a reference for rational clinical use of cephalosporins.
We systematically searched Chinese and English databases for cephalosporin-induced TGEP-related case reports, retrospective studies, clinical studies, and review articles published before May 2022.
RESULTS AND DISCUSSION
A total of 43 patients from 35 articles were eligible, of which 28 (65.1%) were female, with a median age of 69 years. A total of 11 cephalosporins were suspected, the most commonly involved were ceftriaxone (41.9%), cephalexin (16.3%), and cefepime (9.3%). AEGP erupted primarily within 14 days after administration, manifested as nonfollicular pustules on an erythematous base, distributed favourably to the extremities (44.2%), trunk (23.3%), face (23.3%), and could involve the oral mucosa (11.6%). During AGEP resolution, the affected area had desquamation (39.5%). The acute phase of the disease may be accompanied by fever (>38.0°C) and elevated neutrophil count (>7500/mm3 ). Histology of AGEP showed subcorneal pustules (56.3%), intraepidermal cavernous pustules (37.5%), with papillary dermal edema (37.5%), containing neutrophils and eosinophilic infiltration (71.9%). After drug discontinuation, the median time to resolution of AGEP symptoms was 10 days (range 2, 90).
WHAT IS NEW AND CONCLUSION
Cephalosporin-induced AGEP is rare and should be properly diagnosed. This serious cutaneous adverse reaction is self-limiting and has a favourable prognosis, usually resolves with drug interruption, and may require additional interventions, such as topical steroids.